I don’t just have one rare disease. I have the divine gift of two. Thank you, Jesus.
I have adrenal insufficiency, a disease that about 1 in every 100,000 people get. Other people who play with those kinds of odds win the lottery.
The disease occurs when adrenal glands (just above the kidneys) don’t produce enough cortisol. Cortisol performs vital functions of the body, from maintaining adequate blood pressure, to slowing inflammation, to balancing insulin response, to regulating metabolism of protein, carbs, and fats.
We hear a great deal in the media about having too much cortisol in the body, which can cause a large belly and a host of other problems. The body must maintain a delicate balance of hormones indeed since, while high cortisol levels can be dangerous and lead to cardiac problems, low cortisol levels also can be fatal, and quickly.
Before I knew about my cortisol issues, I could not get out of bed. I would wake myself by alarm, but it was like awaking from a coma. I always woke up relatively early in the morning. Even though I don’t have an official job, I work for a very difficult boss: myself. I’m the worst task master/mistress of them all. So I can never call in sick. I had breakfast and then while I still had the oatmeal bowl in hand, fell asleep, drooling on my chest and dozing for hours, only waking up if something particularly loud happened on TV. I knew something was wrong, since I had already had nine or ten hours of sleep while normal people slept.
Several doctors had told me nothing was wrong; it was just pain or my medication that was making me tired, or my EDS. Finally, though, when my leg was infected, my brilliant infectious disease doctor (Dr. William Furlong at Virginia Hospital Center) suggested a test of my cortisol level. It was 0.2 (normal range is 6-23). It seems that I was uncomfortably close to Acute Adrenal Crisis, which sends a person into shock; one can die easily in this condition. For that reason, I wear a medical alert bracelet so that it is clear in an emergency that my body needs a jolt of hydrocortisone (something that a normal body produces in a crisis that mine does not).
I consulted a fantastic endocrinologist this week. If you need one, I recommend Dr. Jason Wexler, who practices at Washington Hospital Center. I wanted to ask him about the hydrocortisone I have to take for my condition. Truthfully, it is speed — with some side effects one would expect, and some unexpected ones as well. For example, the jitteriness is terrible (shaky hands, etc.); it’s awful after three p.m. when the crash comes. Predictable as well are mood swings — the higher the dose, the more labile the emotions. But unlike speed, it makes a person feel hungry, and by hungry, I mean gnaw off the table leg and eat the baby famished. I gained 19 pounds the first few weeks I took the meds (at a higher dose than I am on now). I have to stick to a 1000-1100 calorie/day diet so that I do not gain weight. The most unseemly side effects are that #1, it can cause the skin to be extremely fragile, and #2 it can cause aneurysms to form and rupture.
Well, hell. That’s just no fair to someone like me. And since I have taken the medicine, I have had four skin ruptures on my legs. It makes a girl panic just a bit, then, about the aneurysm situation.
I was worried that I was on the wrong medication (a number of steroids are available to treat my condition. However, Dr. Wexler did a great job of explaining the way each of the steroids is metabolized, and in this way he convinced me that hydrocortisone is the best of them, since it leaves the body quickly and is least likely to have those skin and blood vessel aftereffects. That’s the best we can hope for, since it is a life-or-death medication.
Another good idea Dr. Wexler had for me had to do with my one-a-day problem.
I can only schedule one activity per day because that is all I can tolerate without being fatigued. He explained that the dose of medication I am taking is ⅔ the strength he would give for a person of my stature. So, I could have a few different options. One would be to add back 5 mg. (I don’t want to do that because I will almost certainly gain weight.) The other idea, though, would be to add back ½ of a 5 mg pill in the late afternoon on a day when I do extra things, as a kind of a jolt. I had thought of trying that before, but I had assumed that it would be a drain on the body and dismissed the idea.
So, I have tried it three times. The first time I did it, I didn’t have a huge day, but I did run one extra errand. Having the extra jolt worked, and it didn’t throw me off the next day, when I returned to the lower dose. Success. However, when I tried it this Friday I had different results. I had lunch out, and then had dinner out, a very big day. Not only that, but going to dinner with friends was a long haul on its own merit. We went shopping at the Yes! Organic Market right next door to the restaurant after eating, which was fun. I ended up buying two bagfuls of stuff, and then I had to carry them a block away to the car — way too much for me. I was in terrible shape by the time I got to the car.
I was sick all night. I think it was a combined misery of: too much in one day, too much walking, too many heavy things to carry, perhaps some food that I was allergic to. Those variables together whipped up into a heapin’ helpin’ of pain central. I was up all night moaning and groaning and wishing I was dead, a big shame, since I was getting up this morning to go to lunch with my angelic Mom and Nathan and Greg and the boys in Fredericksburg. Oy.
So speed can only speed you up. Nothing can speed you up fast enough to zip past the pain.